“C. difficile” is an abbreviation for “Clostridium difficile,” a type of bacteria that can cause severe and often recurring intestinal infections. C. difficile is a spore-forming bacterium that produces toxins that damage the lining of the colon, leading to inflammation, diarrhea, and potentially life-threatening complications.
C. difficile infections (CDI) typically occur in people who have been taking antibiotics, which can disrupt the balance of gut bacteria and allow C. difficile to grow unchecked. The bacteria can be spread through contact with contaminated surfaces or by touching a person who is infected. CDI can range from mild diarrhea to severe inflammation of the colon, called colitis. In severe cases, CDI can lead to complications such as toxic megacolon, bowel perforation, and sepsis.
Treatment of CDI typically involves stopping any antibiotics that may have triggered the infection and prescribing specific antibiotics that are effective against C. difficile. In some cases, fecal microbiota transplantation (FMT) may be used to restore healthy gut bacteria and help prevent recurrent infections. Preventive measures such as proper hand hygiene, isolation of infected patients, and appropriate use of antibiotics can help reduce the risk of CDI in healthcare settings.